Is Your Medicine Causing Weight Gain?
You’ve been watching your diet and following your usual exercise routine. But your pants seem a little tight and, sure enough, the scale shows that you’ve gained five pounds in the past month.
What’s going on?
If you’re gaining weight for no reason or having trouble losing it, check the contents of your medicine cabinet. Experts don’t fully know why some drugs pack on pounds but your doctor may be able to switch you to a different class or lower dose of a drug. Here, some common weight-gain-causing meds and their smart swaps.
Drugs for: Depression
Could Cause Weight Gain: SSRIs such as paroxetine (Paxil, Pexeva), citalopram (Celexa)
Skinny Alternative: Bupropion (Wellbutrin, Aplenzin)
Expert Say: Some researchers believe SSRI-style drugs increase appetite. Antidepressants that affect dopamine, such as bupropion, may actually reduce hunger.
Drugs for: High blood pressure, coronary artery disease
Could Cause Weight Gain: Powerful beta-blockers such as metoprolol (Lopressor), atenolol (Tenormin)
Skinny Alternative: Mixed alphaand betablockers such as carvedilol (Coreg)
Experts Say: With the single-effect beta-blockers, it can be harder to lose weight, possibly because they reduce metabolic rate.
Drugs for: Allergies
Could Cause Weight Gain: The antihistamine diphenhydramine (Benadryl, Alka-Seltzer Plus Allergy)
Skinny Alternative: Antihistamines loratadine (Claritin), cetirizine (Zytrec)
Experts Say: The alternatives contain different, less potent active chemicals, decreasing the chances that the drugs will boost appetite.